Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 186, NWS Wichita, KS

June 12, 2003Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2003, 12:46 AM CDT for Lincoln County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 12:46 AM CDT (05:46 UTC)
Expired
Jun 12, 2003, 1:45 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120546
SVRICT
KSC105-120645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 145 AM CDT.

* AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF LUCAS...OR ABOUT 22 MILES WEST
  OF LINCOLN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ASH GROVE AROUND 100 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 145 AM CDT.

LAT...LON 3919 9846 3908 9846 3907 9812 3919 9812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:10 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 9:10 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT WED JUN 11 2003

MCS WEST OF GID IS PROPAGATING SEWRD WITH TIME AS IT FEEDS INTO THE
MOISTURE RICH ATMOS IN PLACE.  850H LLJ AND THETA-E AXIS IN PLACE IS
AIDING THE SEWRD MOVEMENT OF THE MCS INTO NRN KS.  CURRENT MODEL
DATA SHOWS CORFIDI VECTORS AND 850-300MB THICKNESS VALUES TAKING
THIS MCS SE INTO CEN KS LATE TNGT OR EARLY THU MORNING TOWARDS ICT.
EXTROPOLATION BRINGS THIS MCS INTO THE RSL/SLN BY 06Z AND SOUTH INTO
HUT/ICT BY AROUND 09-10Z.  SO WILL SEND OUT AN UPDATE AND GO LIKELY
IN CEN SECTIONS OF KS AND RAISE POPS TO 40-50 IN SRN KS. BOWING
SEGMENTS ALONG THE CONVECTIVE LINE MAY ALSO LEAD TO A SVR WX THREAT
LATE TNGT ALSO.

UPDATE OUT SHORTLY.

KETCHAM

---------------------------------------------------------------------
330 PM CDT WED JUN 11 2003

DATA AS OF THIS AFTERNOON DOES NOT SHOW MUCH OF A FOCUS FOR ANY TSTM
DVLPMENT FOR LATER THIS AFTN AND EVENING. BEST FOCUS APPEARS TO BE
OVER THE NRN/CNTRL HIGH PLAINS...WELL N OF OUR REGION. WK WV MOVING
THROUGH THE TX PNHNDL IS SHOWN IN THE WV/SAT IMAGERY...BUT IS ONLY
PRODUCING MID CLOUDS ATTM. FEATURE IS MOVING NWD CLOSER TO MY SRN
ZONES...AND WL WATCH FOR SOME DVLPMNT NEAR THE OK BORDER THIS
EVENING. OVERALL...ATMOS IS WEAKLY CAPPED AS OF THIS AFTN AND INSTAB
IS HIGH...BUT THERE IS NO TRIGGER. IF ANYTHING GOES, IT WL BE VERY
ISOLD.

ANOTHER WV KICKS OUT INTO THE SRN AND CNTRL PLAINS TONIGHT...WHICH
WL BE ACCOMPANIED BY A MODEST LLJ AND ISENT LIFT. ETA IS STRONGER
WITH THESE FEATURES...ESP THE ISENT LIFT. ALL MODELS SHOW THAT THESE
FEATURES WL CONTRIBUTE TO CONVECTIVE DVLPMT TNGT ACRS NEBR.
PROPAGATION VECTORS SUGGEST THAT LEFTOVER MCS COULD MOVE INTO THE
CWA VERY LATE TONIGHT THROUGH EARLY AFTN TOMORROW. THE ETA IS MOST
AGGRESSIVE WITH BRINGING TSRA IN...BUT THATS NO SURPRISE AS ITS
ISENT LIFT PROGS ARE MUCH STRONGER IN OUR AREA...AND FURTHER SOUTH
THAN THE OTHER MODELS. GOING FCST MENTIONS SLT CHC OF TSRA
TNGT...AND I WILL KEEP THE MENTION. UPPED POPS LATE TNGT INTO TMRW
MORNING TO AROUND 30 FOR NRN AND ERN SXNS IN CASE WEAKENING MCS
DECIDES TO CLIP AREA AS PER ETA.

OVERALL...NOT MUCH CHANGE TO THE GOING FCST FOR OTHER PERIODS. HAVE
BASICALLY KEPT THE LOW CHC POPS GOING THROUGH THE WEEKEND. UPR FLOW
IS WK AT BEST...AND SUBTLE UNRESOLVED FEATURES WL BE THE MAIN
CULPRITS FOR CONVECTIVE INITIATION OVER THE NEXT FEW DAYS. SUPPOSE
THE BEST CHC FOR SHRA/TSRA CUD BE LATE FRI/FRI NGHT/SAT...AS MID LVL
COOL POCKET STRENGTHENS OVERHEAD AS IT MOVES SEWD AND TRIES TO CLOSE
OFF. HAVE REFLECTED THIS THINKING IN POP FCST...WITH HIGHEST POPS
DURING THE AFOREMENTIONED TIMEFRAME. M60S-L70S DEWPOINTS ARE PROGGED
THRU THE PD, WHICH WL CONTRIBUTE TO HIGH CAPE VALUES.

WITH LITTLE UPR SUPPORT THRU THE FCST PD...GOOD CONVECTION
ORGANIZATION WL BE LIMITED. ONLY SVR POTL WL COME IN THE FORM OF
PULSE-TYPE MULTICELL STORMS, AND/OR THE LINEAR COLD-POOL MODE.

KEPT MONDAY AND TUE DRY ATTM. WL HAVE TO SEE HOW MID LVL CLOSED LOW
DVLPS AND MOVES BEFORE INSERTING POPS. MAY MOVE JUST FAR ENUF SE BY
THEN TO PRECLUDE ANY RAFL.

AS FAR AS TEMPS GO THRU THE FCST PD...MAINLY MID 80S DURING THE DAY
AND 60S AT NIGHT IN THIS STAGNANT PATTERN. MODERATE-HIGH DEWPOINTS
WL ACCOMPANY THESE MODEST TEMPERATURES. TEMPERATURES MAY
OCCASIONALLY BE AFFECTED BY DEBRIS CLOUDS/OCNL TSRA DURING THE
DAYLIGHT HOURS...WITH THESE LOCALES LOWER AND OTHER DRY AREAS
HIGHER.

AS ALWAYS...COMMENTS/OPINIONS WELCOME...

FCSTID = 5/EKSTER
ICT   68  85  67  84 /  20  20  30  30
HUT   68  85  66  84 /  20  20  30  30
EWK   67  84  66  84 /  30  30  30  30
EQA   67  83  67  84 /  30  30  30  30
WLD   69  86  69  85 /  20  20  30  30
RSL   65  83  62  83 /  30  30  30  30
GBD   66  83  63  84 /  20  20  30  30
SLN   67  83  64  82 /  30  30  30  30
MPR   67  84  66  84 /  20  30  30  30
CFV   68  83  69  85 /  20  30  30  30
CNU   67  82  67  84 /  20  30  30  30
K88   67  82  67  84 /  20  30  30  30

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 11, 5:00 PM CDT, 7 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL DEVELOP IN NEBRASKA TONIGHT. THIS ACTIVITY COULD AFFECT
PORTIONS OF CENTRAL KANSAS TOWARDS THE EARLY MORNING TIME FRAME,
WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH SATURDAY AS
A NUMBER OF WEAK UPPER WAVES TRACK ACROSS THE MIDWEST. WITH ABUNDANT
MOISTURE IN PLACE, ANY STORMS THAT DEVELOPS WILL HAVE THE POTENTIAL
TO BECOME SEVERE. IT WILL BE DIFFICULT TO PIN DOWN THE EXACT TIMING
AND LOCATION OF THESE DISTURBANCES MORE THAN A DAY IN ADVANCE. SO
CONTINUE TO CHECK BACK FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, AS
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/JAKUB/MLE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:36 AM CDTSevere Thunderstorm WarningICTRussell54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.